Many studies have demonstrated in animals that 3,4-methtylenedioxymethamphetamine (MDMA-Ecstasy) is toxic to the serotoninergic and dopaminergic systems. Moreover, acute inflammatory cerebral involvement has been reported in heavy MDMA abusers. Dopaminergic toxicity due to recreational Ecstasy use has been recently hypothesized in humans as a cause of parkinsonism. Here we report a case of juvenile parkinonism in an Ecstasy abuser. A 23-year-old man, who reported Ecstasy abuse during the previous years, subacutely developed dysarthria, hypomimia, bradykinesia, ataxia, gait difficulty, head tremor, dystonia, upward gaze impairment and mental slowness. These neurological disturbances slowly worsened during the last 2 years. Routine laboratory evaluations and LCS examination were normal. LCS and serum viral and bacterial analysis were negative. A brain MRI performed at presentation showed a mesencephalic periacqueductal lesion with pontine extension anterior to the floor of the fourth ventricule, and with rostral symmetric extension to the medial hypothalamus and subtalamus. Another small lesion was present in the white matter of the left frontal lobe. The mesencephalic lesion showed a light and irregular gadolinium enhancement on T1-weighted scans. These MRI findings did not significantly change during the follow-up. Wilson disease, mitochondrial disease, low-grade glioma and celiac disease were excluded. We performed a PET scan with 11C-Fe-CIT that showed a severe bilateral deficit of pre-synaptic dopamine re-uptake, with major involvement of the right putamen and caudatus. On the other hand, a cerebral SPET performed with (Tc-99m)ECD showed a perfusion deficit only at the cortical level in the medial portion of the left frontal lobe. The patient was unresponsive to L-DOPA, while anticolinergic therapy was partially effective in reducing ataxia, bradykinesia, dystonia, and head tremor. In conclusion, we hypothesize a possible delayed toxic effect of Ecstasy on brain dopaminergic neurons to explain this complex and atypical juvenile extrapyramidal syndrome.
|Issue number||4 SUPPL.|
|Publication status||Published - 2000|
ASJC Scopus subject areas
- Clinical Neurology